Acid and magic mushrooms
Acid and magic mushrooms
Speed and crystal meth
Short term: Acid and magic mushrooms are hallucinogenics, making people see, hear and experience the world in a different, "trippy" way. Colours may become intensified and sounds distorted.
Users may also become panicky and suffer from paranoia.
The effects of acid can last 12 hours or more which, if it's a bad trip, can be very frightening.
Long term: Some people who use LSD and magic mushrooms can experience flashbacks. Both can make existing mental health problems worse.
Long term: People can become psychologically dependent on anabolic steroids, and convinced they cannot perform well without them.
Short term: People smoke cannabis to relax and get high, but it can make it difficult to remember things. It can also cause anxiety attacks or feelings of paranoia.
Long term: Cannabis may trigger long-term mental health problems, including
Cannabis users who have a family history of mental health problems and who start using it in their teens are particularly at risk.
About 10% of regular cannabis users become addicted to it.
See Cannabis: the facts.
Short term: Cocaine comes in three forms:
Cocaine is a stimulant that makes you feel high, confident and full of energy. But this can turn into feelings of
Regular cocaine users can end up feeling exhausted and
Long term: Cocaine is addictive. Giving it up can be mentally distressing and physically difficult.
Long-term use can make existing mental health problems worse and lead to depression, anxiety and paranoia.
See Cocaine: get help.
Short term: Ecstasy is a stimulant with hallucinogenic effects that makes you feel relaxed, high, "loved-up" and ready to dance all night.
But people who are already feeling anxious or who take high doses can experience paranoia or panic attacks.
Long term: Regular use may lead to lack of energy, memory loss, anxiety and depression.
Short term: Heroin and other opiates slow down the body and stop both physical and emotional pain.
People find they need to take more and more heroin to get the same effect, or even feel "normal". Taking a lot can lead to coma or even death.
Long term: Heroin is psychologically and physically highly addictive. Withdrawal from heroin is unpleasant, and coming off and staying off it can be very difficult.
Long-term heroin users may be depressed because of their overall lifestyle.
See Heroin: get help.
Short term: Ketamine is an anaesthetic that makes people feel relaxed and high, but its effects are unpredictable.
You may not be aware of what you are doing after taking it so you risk, for example, having an accident.
Long term: The longer term effects may include flashbacks, losing your memory and not being able to concentrate.
Regular use can cause depression and, occasionally, psychotic symptoms such as
Ketamine can also make existing mental health problems worse.
Short term: Solvents make you feel high and disorientated. They can cause aggression, mood swings and hallucinations.
Long term: Heavy use of solvents can damage your brain, particularly the bit that controls your movements.
Short term: Speed can make you feel energetic and confident but it can also cause anxiety, paranoia and aggression.
The "comedown" can make you feel lethargic and down, and you may have problems with concentrating and learning.
The effects of crystal meth are similar to speed but more exaggerated and longer-lasting. The comedown can be worse too.
Long term: Heavy use of speed can lead to anxiety, depression, irritability, aggression and paranoia. It can also cause psychotic symptoms, such as hallucinations.
Regular use of crystal meth can lead to brain damage, but this can be reversed if you don't use the drug for a long time.
Short term: Tranquillisers, such as diazepam, are sedative drugs. They are used to treat anxiety and aid sleep.
Big doses of tranquillisers can affect your memory and make you drowsy.
Long term: Your body quickly gets used to benzodiazepines and soon needs more to get the same effect. You can get addicted in just a few weeks. Withdrawal can be difficult and make you feel panicky, anxious and depressed.
Sudden withdrawal from high doses can be very dangerous and cause seizures (fits).
Important: Our website provides useful information but is not a substitute for medical advice. You should always seek the advice of your doctor when making decisions about your health.